DOCTOR'S VIEWS ARCHIVE


Topic: Irritable Bowel Syndrome (IBS), June 2000

Dr. Lee:
A viewer suffers from nausea and stomach burning every night after supper. The only thing that relieves the symptoms is a medication called Gravol. He has tried Prilosec and Pepcid AC without symptom relief. What do you think?

Dr. Marks:
Gravol is an antihistamine, diphenhydramine, to be exact, and I don't know why it would be effective in acid reflux or GERD. It is not one of the mainstays of treatment.

The symptoms of GERD usually respond to optimal treatment with medications such as Prilosec and Pepcid. In fact doctors sometimes use acid-suppressing medications as a diagnostic test. If the symptoms go away the problem is likely have been due to acid reflux.

If symptoms do not go away with acid suppressing medications such as Prilosec or other PPI drugs, there are two possible explanations. First, the symptoms may be due to something else other than GERD. Second, the medications are not adequately shutting off the production of stomach acid. This can occur in as many as 1 out of every 5 or 10 patients.

Esophageal pH monitoring can be used to determine why acid suppressing medications are not working. If the pH monitoring study performed while the patient takes his or her medication for reflux shows abnormal amounts of reflux, then treatment is inadequate and needs to be changed (either using another medication or higher doses of the same medication).

If Esophageal pH monitoring shows that the amount of acid in the esophagus is within the normal range, then symptoms are probably not caused by acid reflux, and other potential problems need to be considered as the cause of the symptoms.

Dr. Lee:
So it is clear that a confident and accurate and firm diagnosis of the condition is important prior to treatment, really, in almost any condition that we doctors deal with.

Dr. Marks:
That is certainly true. For detailed discussion of the diagnostic tests for GERD, please refer to our GERD article.

The published answers represent the opinions and perspectives of the doctors and pharmacists of MedicineNet.com and are for educational purposes only. They should not be used to replace or substitute for timely consultation with your doctor. Accuracy of information cannot be guaranteed.

Please remember, information can be subject to interpretation and can become obsolete.

Back to Doctors' Dialogue Index
Last Editorial Review: 6/29/2000 3:16:00 PM




STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!